Alert archive / New York / Areal Flood Warnings in 2019

Areal Flood Warning 10, NWS Buffalo, NY

June 20, 2019Ontario County, Wayne County, New York

NWS Buffalo, NY issued this areal flood warning at Jun 20, 2019, 9:37 AM EDT for Ontario County, Wayne County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 9:37 AM EDT (13:37 UTC)
Expired
Jun 20, 2019, 12:30 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Ontario County, NY, Wayne County, NY

The radar

The Binghamton radar (KBGM), 127 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jun 20, 7:09 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 7:09 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
709 AM EDT Thu Jun 20 2019

.SYNOPSIS...
A wave of low pressure will track east across Pennsylvania through
this evening...and this will result in periods of rain for our
forecast area. While most sites will receive roughly three quarters
of an inch of rain through tonight...strips of heavier rain within
an increasingly humid airmass could dose some areas with as much as
two inches. Fair dry weather will return to the region Friday and
persist through the bulk of the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A stalled frontal boundary stretching from the Upper Mid West to
Pennsylvania will serve as a conduit for a low pressure wave that
will track east from Indiana. This wave will cross near or just
south of the Pennsylvania-New York border today...then after phasing
with a northern branch shortwave...the strengthening system will
exit across New England tonight. While this system moves through...a
southwest flow aloft will advect a moisture rich airmass into our
region. PWAT values will increase to between 1.5 and 1.75" in the
process.

In regards to lift...the bulk of the forcing today will be supplied
by a coupled H25 jet. One 110kt jet will be found over Quebec while
a jet of equal strength will take aim on our region from the Upper
Ohio Valley. This will place our region in the cross hairs for the
best upper level support...but the good news is that this main
source of lift will move through our region by early afternoon.
Unfortunately...convergence near the surface boundary and forcing
from a series of mid level shortwaves should keep pockets of rain in
place for much of the day. Given the moisture laden airmass and
multiple sources of lift...there will be the likelihood that the
rain could be heavy at times. This will especially be the case
across the Southern Tier and portions of the Finger Lakes region
where there will be enough instability to support some convection.
Rainfall amounts today will average a half to three quarters of an
inch in most basins...although amounts of up to two inches will be
possible in more localized areas.

Areas that receive more than an inch of rain will have a heightened
risk for hydro related issues. That being said...one and three hour
flash flood guidance values are in the vcnty of 1.5 and 2 inches
respectively. Given the lack the lack of consistency with the
position of the quasi-stationary front and lack of significant lift
during the afternoon hours...the forecast confidence is not high
enough to support a flash flood watch. Will continue to mention the
risk in the HWO product and will also keep the wording for heavy
rain in the package.

Tonight...the surface wave of note will move east of our region.
We will still have to contend with one more feature though...as most
of the guidance packages are suggesting that one last shortwave will
follow in its wake. This feature is forecast to support a temporary
blossoming of the shower activity during the first half of the
evening...especially over the western counties. Have raised pops to
categorical for a few hours this evening to cover this scenario
although additional rainfall should be less than a quarter inch...
with basin averages likely probably closer to a tenth of an inch.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Rain will come to an end by Friday morning as surface low pressure
moves off the coast of Maine. An upper level trough will remain
across eastern Canada and the Northeast which will keep clouds
around especially across the North Country. Daytime heating may fuel
a few showers across the Tug Hill region in the afternoon. Northwest
flow will persist through the day with temperatures in the upper
60's to low 70's.

An upper level ridge will become amplified across the Central U.S.
this weekend. Surface high pressure will extend from James Bay to
the Great Lakes and keep the weather calm and dry through Sunday. A
warming trend will take place over the weekend and continue into the
next work week. Temperatures will reach the low to mid 70's Saturday
and mid to upper 70's Sunday. Overnight lows Friday and Saturday
night will be in the upper 40's to low 50's.

A warm front will approach western NY Sunday and clouds will increase
from the west. The upper level ridge will move over the Great Lakes
while a trough moves into the Northern Plains. Showers and
thunderstorms should stay west of the eastern Great Lakes through
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A trough will move into the Great Lakes region for the start of the
Long Term. A warm front will track cross western and north central
NY and 850 hPa temperatures will climb to about 16C. Dewpoints will
also climb to near 70 degrees making for a warm, humid day across
the eastern Great Lakes. Further, instability will increase through
the day and showers and thunderstorms are likely through Monday
night. High temperatures will reach the mid 80's with a few
locations potentially reaching the upper 80's.

The trough will move into eastern Canada and cooler temperatures are
expected into mid-week. Another system may move into the Great Lakes
region by mid-week. A chance of showers will continue through
Wednesday. After Monday, temperatures will fall back into the mid to
upper 70's.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
MVFR conditions at the start of the forecast period will further
deteriorate to IFR/LIFR as rain becomes more widespread over the
region.

IFR to LIFR cigs this evening will improve to VFR for most sites
overnight. The exception will be across the higher terrain...
including much of the SOuthern Tier...where IFR to LIFR cigs should
persist.

Outlook...

Friday...MVFR/VFR with a chance of early morning showers.
Saturday and Sunday...VFR.
Monday...VFR/MVFR with showers and thunderstorms likely.

&&

.MARINE...
A northeast flow will remain in place across Lakes Erie and Ontario
today...as a wave of low pressure will track from Ohio to
Pennsylvania. While conditions will stay below small craft advisory
criteria...the north to northeast flow will freshen a bit over the
eastern end of Lake Ontario as we push through the afternoon. This
could result in several hours of choppy conditions from Irondequoit
Bay to Mexico Bay.

As the area of low pressure strengthens and moves away across
southern New England late today and tonight...winds will back to the
north while remaining below small craft advisory criteria.

Winds will continue to back to the west-northwest during the day
Friday...as a wedge of high pressure extending south from Hudson
Bay will approach from the Upper Great Lakes.

Looking further ahead at the weekend...high pressure over the region
will promote generally light winds and negligible waves for both
Saturday and Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 20, 5:15 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
515 AM EDT Thu Jun 20 2019

NYZ001>008-010>014-019>021-085-210915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
515 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Multiple rounds of moderate to heavy rain can be expected today as
low pressure will pass by just to our south. While basin average
rainfall amounts will generally average a half to three quarters of
an inch, there will be the potential for localized amounts of up to
an inch and a half. Most tributaries will be able to handle this
amount of rain if it falls over a span of multiple hours, but there
will be a higher risk for flash flooding in urban centers and in areas
with terrain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
515 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 20, 5:38 AM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
538 AM EDT Thu Jun 20 2019

NYZ001>008-010>014-019>021-085-201545-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia,
Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville,
Orchard Park, and Springville
538 AM EDT Thu Jun 20 2019

...Significant Rainfall Possible Today...

Moderate to occasionally heavy rain will overspread western New
York early this morning before pushing into the Eastern Lake
Ontario region by midday. While basin average rainfall amounts
will generally average a half to three quarters of an inch today,
there will be the potential for localized amounts of an inch and
a half or more. Most tributaries will be able to handle this
amount of rain if it falls over a span of multiple hours, but
there will be a higher risk for flash flooding in urban centers
and in areas with terrain.

While the entire region could receive heavy rain at times today,
the greatest risk will be found from the Finger Lakes to the
Eastern Lake Ontario region between 8 AM and 3 PM.

You should monitor forecasts throughout the day and be prepared
to take action should any Flash Flood Watches or Warnings be
issued.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:10 PM EDTFlash Flood WarningBUFLivingston, Wyoming3 hr
Jun 19, 11:14 PM EDTSpecial Marine WarningBUF46 min
Jun 19, 11:15 PM EDTSpecial Weather StatementBUFMonroe45 min
Jun 19, 11:50 PM EDTSpecial Marine WarningBUF55 min
Jun 20, 8:38 AM EDTFlash Flood WarningBUFMonroe, Ontario, Wayne4 hr
Jun 20, 10:24 AM EDTAreal Flood WarningBUFAllegany, Cattaraugus, Livingston, Ontario3 hr
Jun 20, 10:38 AM EDTAreal Flood WarningBUFCayuga, Oswego3 hr
Jun 20, 11:31 AM EDTFlash Flood WarningBUFOswego4 hr
Jun 20, 12:23 PM EDTSevere Thunderstorm WarningBUFOswego37 min
Jun 20, 2:18 PM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Chautauqua8 hr
Jun 20, 2:26 PM EDTAreal Flood WarningBUFMonroe23 hr
Jun 20, 3:29 PM EDTAreal Flood WarningBUFOswego18 hr

Nearby

Areal Flood Warnings in New York, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.